Tip for post-chemo fatigue

Hi everyone, since completing her second line chemo 2 months ago my mum has dealt with near constant fatigue and tiredness. She could barely do more than a few small tasks around the house before getting tired and achey all over. She wasn't able to see friends much or leave the house as often because of the exhaustion from going out, it was getting her down. Her first line treatment also had a similar effect on her body and she hadn't totally been able to get her energy back up since then. I was worried for some time if she'd ever be back to herself and able to do the things she used to, then while researching I found Floradix - liquid iron with B vitamins. She's been taking it for a week or two now and already she's noticed a difference. She's been a lot more able and active, feeling more like her old self :) Just wanted to share it with you all in case you were experiencing problems with fatigue. Floradix is available from Holland & Barretts if you're interested.

Huma :)

25 Replies

oldestnewest
  • Dear Huma

    Thanks so much for sharing your Mum's good news. I'm really glad to read she's feeling much better. I take Floradix. It's a real pick-me-up if ever I'm under the weather - and natural too.

    Wish your mum well from me. xxxx love Annie

  • I had not thought of supplements! I normally take several but the hospital pharmacist told me to stop as they might interfere with the chemo. I shall ask if I can take Floradix as the exhaustion is beginning to kick in!

  • It might be interesting to have another supplements discussion as people do have great tips. All with the warning of "check with your onc" attached, of course - though their variation always surprises me.

  • Although my main tip was "let husband do everything!" Huma, to be honest!

  • Hi Huma,

    I am so glad to hear that your mum is picking after the the Floradix. I really do sympathise with how your mum must feel before and after the Floradix. After my first line chemo I had a test to see if I was Vitamn B12 deficient as I just did not pick up. the test was for intrinsic factor and they found none. Without the intrinsic factor I could not absorb Vitamin B12. I now have three monthly injections of ?Cobalin-H at the GP surgery and oncologist fine with this. For me personally this was a real breakthrough in conquering the fatigue I was suffering from.

    Love to you and your mum xx

  • Thanks for this information, HumbleD. I've been suffering fatigue for a long time after chemo and have been gently fobbed off by my GP. But I'll be back again about B12 deficiency.

  • Hiya, I was very very fortunate that the hospital picked up on the fatigue and run further blood tests. Is it that that chemotherapy may give rise to affecting the intrinsic factor that we need to process the B12? I am forever in the debt of a haematologist who did the extra test.

  • That's incredibly helpful and I'm really grateful as I've been told my next regimen is associated with a lot of fatigue. Rather like Sue's idea too! xxx

  • I wish you all the best xx

  • Thank you for tip have made a note of it. Wishing your Mum continued improvement. Sue x

  • Hi Huma. Like your mum fatigue played a big part. I was horizontal 80% of the time, bucket always near. I am looking at 2nd treatment and will ask my onc if Floradix would be good for me to take. Thanks for the tip. Hope mum is doing good. Love Izzy xxxx

  • Sounds a good idea , certainly could do with some energy mid chemo ..

    Usually wary of taking iron unless definately iron deficient, but likely to be on chemo i suppose, best just checking with oncologist if not sure Extra iron if not iron deficient can be dangerous .

  • Hi Hilary.

    My iron levels are always at the low end of normal, and I was anaemic for 2 years after chemo. I struggle with energy levels, and always have, and supplements have never really helped. So, in what way can exra iron be dangerous - and how can you tell what levels are right for you?

    I feel very concerned about the lack of awareness of the underlying damage done by chemo, and how to rectify it, or protect against it during treatment.

    I'm v tempted to give this supplement a go.

    I.

  • Hi Isadora, if you are anaemic and its an iron deficiency anaemia, then iron will definately help. Problems only occur if you already have good stores of iron ( unlikely ) and take supplements. Excess iron can't be excreted easily from the body in some people and they build up excess iron stores in their blood. In some people this can then be stored in thr liver and heart causing damage. Your doctor will be able to tell easily from blood tests whether you will benefit from iron supplements, so just worth checking first.

    Having a low hb ( haemoglobin level) doesn't always mean you are iron deficient. Hope that helps,

    I'm totally knackered on chemo so am going to ask my oncologist this week about my blood picture, would love a bi t more energy at the moment

    Love

    Hilary xx

  • Thanks so much for that Hilary - really useful to have a medic on the board!

    I hope you get your energy levels sorted v soon.

    I.xx

  • Thanks, suspect the answer will be finished my chemo in dec - just have to ride the last 6 w out , certainly slowed me down these last 2-3 w h xxx

  • Hi Isadora , chemo today - number 12- 6 to go . Hb now 9.6 so having 2 units blood on Wednesday, as haemoglobin ( hb ) dropping each week, if gets any lower they will postpone my chemo which I hate. Asked if was an iron deficiency anaemia, told no, so in my case iron supplements wouldn't help ( told rarely does with anaemia due to chemo, as just due bone marrow suppression not a shortage of iron , ) so do check before starting iron. Good to know why I'm so tired , and that by Thursday energy will be back ! H xx

  • Thanks, Hil - I will!

    I.xx

  • That sounds good the tired ness is not nice I go to bed at 8.0.clock and wake at 6 am as I work most days, but constantly feel tired, going to get this to see if it helps.

    Regards Jenny

  • Hi Huma, I like your mum am still feeling tired and washed out after 2nd line of chemo. So will be glad to try anything that might help, thank you . All the best to you and your mum. Love Btte xx

  • Hi Huma - Glad you have found something to help your Mum and thanks for sharing it with us. I'm gonna try it.

    Much love to you and your Mum

    Annette xxx

  • Thanks for the information, Huma. I'll give it a go too. Interesting about the Vitamin B12 deficiency too, Humble. That's something I'll follow up with my GP.

  • Hi Huma. I am on 3rd line chemo and it has really drained me. Any supplement that would help give me an energy boost at the moment would be most welcome. I might give this a go, with the approval of my GP of course. Thanks xxxxx

  • Thanks for the responses ladies, oh yes I forgot to add how important it is to check with the GP / Onc before taking up any new supplements - thanks for adding that! I'm wishing you all the best on your treatments / remission! Lots of love and luck to you all xxxxxxx

  • ...and you and your Ma with hers, and your support for her!

    I.xxx

You may also like...